Alert archive / New Mexico / Red Flag Warnings in 2009

Red Flag Warning 41, NWS Albuquerque, NM

June 16, 2009Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Jun 16, 2009, 7:01 AM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Jun 16, 2009, 2:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2009, 7:01 AM MDT (13:01 UTC)
In effect from
Jun 16, 2009, 2:00 PM MDT
Expired
Jun 16, 2009, 8:00 PM MDT
In force
6 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 1.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2009-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2009-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3673 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KABQ 161301
RFWABQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
701 AM MDT TUE JUN 16 2009

...RED FLAG WARNING FOR A PORTION OF THE EASTERN PLAINS THIS 
AFTERNOON AND EARLY EVENING DUE TO STRONG WINDS AND LOW
HUMIDITIES...

.SOUTHWEST 20 FOOT WINDS WILL BE SUSTAINED AT 15 TO 25 MPH WITH
GUSTS TO 35 MPH THIS AFTERNOON AND EVENING OVER A PORTION OF THE
EASTERN PLAINS...WHILE HUMIDITIES WILL DROP TO THE SINGLE DIGITS
TO LOWER TEENS. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO
BEGIN AROUND 200 PM AND CONTINUE UNTIL ABOUT 800 PM MDT. THE MOST
LIKELY AREA FOR THESE CRITICAL CONDITIONS IS BOUNDED BY LAS VEGAS
TO CLINES CORNERS...NORTH OF CORONA...SANTA ROSA...TRUJILLO AND
BACK TO LAS VEGAS.

NMZ103-107-108-170200-
/O.UPG.KABQ.FW.A.0043.090616T2000Z-090617T0200Z/
/O.NEW.KABQ.FW.W.0041.090616T2000Z-090617T0200Z/
NEW MEXICO FIRE WEATHER ZONE 103
NORTHEAST HIGHLANDS/EASTERN CARSON AND SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
701 AM MDT TUE JUN 16 2009

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM MDT
THIS EVENING.  

RELATIVE HUMIDITY OF 15 PERCENT OR LOWER WITH SUSTAINED 20 FOOT
WINDS OF 20 MPH OR HIGHER...AND HIGH FIRE DANGER ARE FORECAST TO
OCCUR ON TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

NMZ104-170200-
/O.NEW.KABQ.FW.W.0041.090616T2000Z-090617T0200Z/
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
701 AM MDT TUE JUN 16 2009

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM MDT
THIS EVENING. 

RELATIVE HUMIDITY OF 15 PERCENT OR LOWER WITH SUSTAINED 20 FOOT
WINDS OF 20 MPH OR HIGHER...AND HIGH FIRE DANGER ARE FORECAST TO
OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

40
1 follow-up statement
000 
WWUS85 KABQ 170150
RFWABQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
750 PM MDT TUE JUN 16 2009

...RED FLAG WARNING FOR THE EASTERN PLAINS WILL BE ALLOWED TO EXPIRE
AT 8 PM...

.WINDS WILL DIMINISH ACROSS THE REGION AFTER 8 PM. HUMIDITY VALUES
REMAIN BELOW 15 PERCENT ACROSS MOST OF THE WARNED AREA BUT A GRADUAL
INCREASE IS EXPECTED THROUGH THE EVENING. ISOLATED RED FLAG CONDITIONS
MAY CONTINUE FOR AN ADDITIONAL HOUR AS WINDS RELAX...PARTICULARLY
FROM THE CHUPADERA REGION NORTH TO CLINES CORNERS...LAS VEGAS...AND
RATON.

NMZ103-104-107-108-170300-
/O.EXP.KABQ.FW.W.0041.000000T0000Z-090617T0200Z/
NEW MEXICO FIRE WEATHER ZONE 103
NORTHEAST HIGHLANDS/EASTERN CARSON AND SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
750 PM MDT TUE JUN 16 2009

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING. 

CRITICAL FIRE WEATHER CONDITIONS WILL GRADUALLY RELAX OVER THE NEXT
HOUR OR SO. THUS THE WARNING WILL BE ALLOWED TO EXPIRE AT 8 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

$$

GUYER

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Jun 16, 3:03 AM MDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 16, 3:03 AM MDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
303 AM MDT TUE JUN 16 2009

.DISCUSSION...
A FAIRLY QUIET DAY IS ON TAP FOR THE LAND OF ENCHANTMENT.  A
BOUNDARY IS NUDGING INTO NORTHEAST NEW MEXICO AT THIS TIME AS
ELONGATED SFC LOW SLOWLY PULLS AWAY FROM THE STATE.  BEHIND THE
BOUNDARY...DEWPOINTS ARE IN THE 40S AND 50S. THE NAM PUSHES THIS
BOUNDARY FARTHER SW INTO THE STATE THAN THE GFS...WHICH GIVEN THE
LAST EPISODE...IS NOT UNLIKELY. REGARDLESS...AS SOUTHWEST FLOW MIXES
DOWN TO THE SFC...BREEZY TO OCCASIONALLY WINDY CONDITIONS IN FAVORED
PLACES WILL HELP TO SCOUR OUT THE MOISTURE.  LEFT SOME TOKEN 10 POPS
ACROSS THE FAR NE WHERE A STRAY STORM COULD DEVELOP ALONG THE
BOUNDARY.  OTHERWISE...TEMPS TODAY WILL BE 1 TO 4 DEGREES WARMER ON
AVERAGE THAN YESTERDAY.

BY WEDNESDAY AFTERNOON...SW CONUS TROUGH BEGINS TO CLOSE OFF OVER
BAJA CALIFORNIA AS UPPER HIGH PARKS ITSELF OVER TX/LA.  THIS WILL
ALLOW MOIST SOUTHERLY FLOW ACROSS NM.  FORECAST SOUNDINGS INDICATE
TOP-DOWN MOISTENING WILL OCCUR FAIRLY QUICKLY WEDNESDAY
EVENING...ESPECIALLY ACROSS THE CENTRAL THIRD OR SO OF THE STATE.
THOUGH BEFORE THE COLUMN SATURATES LATE WEDNESDAY...STORMS IN THE
AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AND THERE
MAY BE SOME DRY STORMS. WITH EXPECTED STORMS AND EXTENSIVE CLOUD
COVER...HAVE CONTINUED THE DAY SHIFTS TREND AND LOWERED WEDNESDAYS
TEMPS A FEW MORE DEGREES... ESPECIALLY ACROSS THE SOUTHERN PORTION
OF THE CWA.

ISOLATED STORMS MAY CONTINUE INTO THURSDAY...AND HAVE SPREAD POPS
BACK ACROSS THE WESTERN HALF OF THE STATE AS UPPER LOW CONTINUES TO
CHURN SW OF THE BAJA. AS LOW EJECTS NORTHEASTWARD OVER THE
WEEKEND...AND SOUTHERLY FLOW INCREASES OVER THE STATE...THE CHANCE
FOR PRECIPITATION INCREASES AGAIN AS WELL.  HAVE INCREASED POPS
SLIGHTLY FOR THE WEEKEND.  NEXT WEEK...MODELS TRY TO BUILD THE UPPER
HIGH OVER NM...BUT RESIDUAL MOISTURE WILL LIKELY LEAD TO AT LEAST A
FEW STORMS OVER THE HIGHER TERRAIN.

34

&&

.AVIATION...
VFR CONDITIONS EXPECTED AT ALL AIRPORTS THROUGH THE NEXT 24 HOURS.
THERE IS A SLIM CHANCE FOR MVFR OR IFR PATCHES DUE TO LOW CLOUDS
EARLY THIS MORNING RIGHT NEXT TO THE TX LINE.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. CHJ

&&

.FIRE WEATHER...
RED FLAG WARNING WILL BE ISSUED FOR A PORTION OF THE EASTERN PLAINS
THIS AFTERNOON INTO THE EVENING. WINDS WILL BE A COUPLE OF MPH LESS
THAN ON MONDAY WITH RH VALUES DROPPING TO THE SINGLE DIGITS TO LOW
TEENS. THE AREA COVERED BY THE RED FLAG WARNING WILL BE RELATIVELY
SMALL...BUT WILL IMPACT A PORTION OF ALL FOUR EASTERN ZONES. THREE
TO FOUR HOURS OF RED FLAG WARNING CONDITIONS WILL MOST LIKELY BE
FROM LAS VEGAS TO CLINES CORNERS...NORTH OF CORONA...TO SANTA
ROSA...TRUJILLO...AND BACK TO LAS VEGAS.

MOISTURE TO INCREASE OVER THE STATE ON WEDNESDAY AS HIGH PRESSURE
STRENGTHENS TO OUR EAST AND A STORM STALLS OFF THE CALIFORNIA COAST.
THIS WILL GREATLY REDUCE THE CRITICAL FIRE WEATHER CONDITIONS.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
WEDNESDAY...ESPECIALLY OVER THE HIGHER TERRAIN OF SOUTH CENTRAL AND
SOUTHWEST NM. THE WEDNESDAY THROUGH FRIDAY ACTIVITY TO BE FAIRLY
HIGH BASED WITH A MIX OF WET AND DRY STORMS. SOME OF THE STORMS MAY
PRODUCE STRONG WIND GUSTS. REMNANT MOISTURE MAY PRODUCE ADDITIONAL
ISOLATED ACTIVITY THURSDAY AND FRIDAY. ANOTHER SURGE OF MOISTURE
LIKELY FOR THE UPCOMING WEEKEND AND THIS SHOULD RESULT IN WETTER
STORMS.

CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  84  50  86  53 /   0   0   5   5
GALLUP..........................  81  44  80  47 /   0   0   5   5
GRANTS..........................  83  46  81  47 /   0   0  20  10
GLENWOOD........................  87  51  84  54 /   0   0  20  20
CHAMA...........................  75  38  75  38 /   0   0  10  10
LOS ALAMOS......................  80  46  77  48 /   0   0  20  20
RED RIVER.......................  72  35  71  36 /   5   0  10  20
TAOS............................  82  43  84  46 /   0   0  10  20
SANTA FE........................  84  52  80  48 /   0   0  20  20
SANTA FE AIRPORT................  86  51  82  50 /   0   0  20  20
ESPANOLA........................  89  47  87  49 /   0   0  10  10
ALBUQUERQUE HEIGHTS.............  89  61  82  59 /   0   0  20  20
ALBUQUERQUE VALLEY..............  90  57  83  56 /   0   0  10  20
ALBUQUERQUE FOOTHILLS...........  87  59  80  56 /   0   0  20  20
ALBUQUERQUE WEST MESA...........  89  58  82  57 /   0   0  10  20
SOCORRO.........................  90  60  82  57 /   0   0  20  30
SANDIA PARK/CEDAR CREST.........  83  50  75  45 /   0   0  20  20
MORIARTY/ESTANCIA...............  85  51  79  50 /   0   0  20  20
CARRIZOZO.......................  89  59  82  56 /   0   0  20  30
RUIDOSO.........................  82  55  73  53 /   0   0  30  40
RATON...........................  87  46  85  48 /   5   0  10  10
LAS VEGAS.......................  83  50  78  51 /   0   0  20  20
ROY.............................  87  56  83  57 /   0   0  10  10
CLAYTON.........................  92  59  91  60 /   5   5  10  10
SANTA ROSA......................  95  56  89  58 /   0   0  10  20
TUCUMCARI.......................  98  63  93  61 /   0   0  10  10
FORT SUMNER.....................  97  62  89  61 /   0   0  10  20
CLOVIS..........................  97  62  91  61 /   0   5  10  20
PORTALES........................  98  62  91  62 /   0   5  10  20
ROSWELL......................... 101  65  92  66 /   0   0  10  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ103-104-107-108.

&&

34/40
Hazardous weather outlook, Jun 16, 6:00 AM MDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE JUN 16 2009

NMZ001>021-026-171200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT TUE JUN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF THE EASTERN PLAINS
BETWEEN 2 PM AND 8 PM WHERE LOW HUMIDITIES COMBINED WITH STRONG
WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

34

Nearby

Red Flag Warnings in New Mexico, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.